Methotrexate overdose induced acute kidney injury and pancytopenia: a case report

  • Gunjan Gayen R G Kar Medical College and Hospital
  • Tapas Bera R G Kar Medical College and Hospital, Kolkata
  • Abhik Saha Indian Pharmacopoeia Commission, National Coordination Centre, Pharmacovigilance Programme of India
  • Ramtanu Bandyopadhyay R G Kar Medical College and Hospital, Kolkata
  • Sagnik Chakraborty R G Kar Medical College and Hospital, Kolkata
Keywords: Dose, Adverse Drug Reactions, Rash

Abstract

Introduction: Methotrexate is a folic acid antagonist. Dose of methotrexate is ranging from 7.5 mg–30 mg per week. In rheumatoid arthritis (RA), a low dose of methotrexate is used.

Case presentation: A 48-year-old female patient suffering from RA, was admitted to a tertiary care hospital. The patient was taking methotrexate 15 mg daily instead of once weekly dosing schedule mistakenly (cumulative dose of 105 mg). The patient presented with a diffuse ecchymotic rash over both extremities with oral mucositis associated with dysphagia. Upon investigation, pancytopenia (TLC= 3400 /µL, RBC= 1.85 Lac/µL, Platelets= 6000/µL) with microcytic hypochromic anemia (Hb= 4.3 g/dl) with acute kidney injury (Urea= 78 mg/dl, Creatinine= 2.26 mg/dl) was found. Elevated C-reactive protein (9.8 mg/dl) and dyslipidemia (Triglyceride= 218 mg/dl) were also evident. The case was suspected to be methotrexate toxicity and reported in the suspected Adverse Drug Reaction (ADR) form(v1.4).

Management: The patient was advised to stop methotrexate and manage with injectable folinic acid (25 mg thrice Daily for 3 days) and clotrimazole mouth paint locally (thrice daily for two weeks). ADR was assessed as Probable/Likely (WHO-UMC scale), Probable (Naranjo scale), Severe (Modified Hartwig's Severity scale), and Preventable (Schumock and Thronton scale).

Conclusion: Such case report being the first line of evidence for recognizing unexperienced ADR, should be reported for 'signal detection'  to improve patient care and safety. Prescription Audit Guidelines (under National Health Mission) should be followed for drug dispensing.

Downloads

Download data is not yet available.

Author Biographies

Gunjan Gayen, R G Kar Medical College and Hospital

Postgraduate trainee (Department of Pharmacology)

Tapas Bera, R G Kar Medical College and Hospital, Kolkata

Head of the Department (Pharmacology)

Abhik Saha, Indian Pharmacopoeia Commission, National Coordination Centre, Pharmacovigilance Programme of India

Jr. Pharmacovigilance Associate, R G Kar Medical College, Kolkata.

Ramtanu Bandyopadhyay, R G Kar Medical College and Hospital, Kolkata

Head of the Department (General Medicine), 

Sagnik Chakraborty, R G Kar Medical College and Hospital, Kolkata

2nd-year Undergraduate student (M.B.B.S)

References

Bandyopadhyay, D. (2014). A study of prescription auditing in a tertiary care teaching hospital of eastern India. Journal of Drug Delivery and Therapeutics, 4(1), 140-149.

Czarnecka-Operacz, M., & Sadowska-Przytocka, A. (2014). The possibilities and principles of methotrexate treatment of psoriasis - the updated knowledge. Postepy dermatologii i alergologii, 31(6), 392–400.

Hartwig, S. C., Siegel, J., & Schneider, P. J. (1992). Preventability and severity assessment in reporting adverse drug reactions. American journal of hospital pharmacy, 49(9), 2229–2232.

Knoll, K., Anzengruber, F., Cozzio, A., French, L. E., Murer, C., & Navarini, A. A. (2016). Mucocutaneous Ulcerations and Pancytopenia due to Methotrexate Overdose. Case reports in dermatology, 8(3), 287–293.

Naranjo, C. A., Busto, U., Sellers, E. M., Sandor, P., Ruiz, I., Roberts, E. A., Janecek, E., Domecq, C., & Greenblatt, D. J. (1981). A method for estimating the probability of adverse drug reactions. Clinical pharmacology and therapeutics, 30(2), 239–245.

Rajnics, P., Kellner, V.S., Kellner, A., Karadi, E., Kollar, B., Egyed, M. (2017). The hematologic toxicity of methotrexate in patients with autoimmune disorers. J Neoplasm, 2(1),1-6

Roenigk, H. H., Jr, Auerbach, R., Maibach, H. I., & Weinstein, G. D. (1988). Methotrexate in psoriasis: revised guidelines. Journal of the American Academy of Dermatology, 19, 145–156.

Schumock, G. T., & Thornton, J. P. (1992). Focusing on the preventability of adverse drug reactions. Hospital pharmacy, 27(6), 538.

Tayci, I., & Demir, M. (2017). Pancytopenia and stomatitis induced by low-dose methotrexate use. CHRISMED Journal of Health and Research, 4(1), 52. https://link.gale.com/apps/doc/A475002173/AONE?u=googlescholar&sid=bookmark-AONE&xid=45a7da8f

Weidmann, A., Foulkes, A. C., Kirkham, N., & Reynolds, N. J. (2014). Methotrexate toxicity during treatment of chronic plaque psoriasis: a case report and review of the literature. Dermatology and therapy, 4(2), 145–156.

Published
2023-12-01
How to Cite
1.
Gayen G, Bera T, Saha A, Bandyopadhyay R, Chakraborty S. Methotrexate overdose induced acute kidney injury and pancytopenia: a case report. jpadr [Internet]. 2023Dec.1 [cited 2024Feb.21];4(4):31-3. Available from: https://jpadr.com/index.php/jpadr/article/view/157